How is this type of jump in medication likely to affect me?

Hello. I'm a newbie and was hoping for some advice. I suffered from Graves and had radioactive iodine treatment at the end of 2013. Since then I've had two sets of blood tests.


T3 3.4 (3.5-6.5)

T4 12.7 (10.3-24.5)

TSH 0.22

I was put on 25mg levothyroxine

Second (last week)

T3 1.9

T4 6.6

TSH 63.2

Levothyroxine to be increased to 100mg

I'm just trying to get my head around it all but remain a little confused. To be honest the numbers mean very little to me :( I feel very sluggish, difficult to work, weight gain etc etc. My GP initially said that the increase in dosage would be gradual. However, on receiving my latest results the consultant has informed GP to immediately up the dosage.

My questions (finally!!!) do you think it will cause me difficulties, has anyone else had such an increase so quickly? Do you know how I can expect to feel? Thanks

Last edited by

5 Replies

  • Hi

    The first thing is can I ask you to check the results - something doesn't seem quite right! :(

    Your TSH should be coming down and FT4 & FT3 going up. I'm wondering if perhaps one set of results was wrong....

    Also, we really need the reference ranges of the tests (numbers in brackets) to be able to comment properly.

    25 to 100 is a big jump and we would usually suggest to people that they take it slower than that. You may find that you feel over-medicated going up that quickly. Over-medicated symptoms would be very similar to your Graves symptoms.

    DO you have your antibody readings too please?

    For future reference - people tend to get a better response in the Questions section... :)



  • This is good. The second blood test shows you have little (probably none) thyroid function after the radio-iodine treatment. You will probably eventually need a little more than 100 mcg (microgrammes mcg - not milligrams mg!) levothyroxine, so putting you on this dosage will avoid you becoming quite ill. They can then fine tune it in a month or two. Levothyroxine has a half-life of about 7 days, so it builds up slowly anyway. Good endocrinologists have more thyroid knowledge than GPs (they should have) and so are more confident in making more substantial changes.


  • Thanks Jim

  • Hello. Thanks for reply. I'll repost in the Questions section.

    The results are exactly as written in my letter. The second set did not include a range and my GP was concerned by my TSH reading too.

    I don't have antibody readings. I'll ask about these when I see my GP.


  • I think the 25mcg was severely undermedicating you, a better starting dose would have been 75/100mcg. The increased dose should bring your TSH down in 3-4 weeks and your FT4 and FT3 will rise, making you feel very much better.

    The longer you take to increase your Levo the longer you will suffer the symptoms you complain of.

    100mcg isn't a high starting dose post RAI but if you feel uncomfortable about the increase, or experience adverse effects, take 50mcg for a week (cut 100mcg tab in half) and if you are tolerating it ok increase to 75mcg for week 2 and then full dose in week 3.

    Make sure to have TFT 6 weeks after you've been taking 100mcg.

You may also like...